Utah, 2021

Drought in Utah, December 1 to 31, 2021

December 1 to 31, 2021 · NWS GJT · 7 events in 7 counties and zones

A prolonged period of cool and unsettled weather at the end of December resulted in some improvement of the drought across east-central and northeast Utah.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A prolonged period of cool and unsettled weather at the end of December resulted in some improvement of the drought across east-central and northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 10:42 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Nov 30, 10:42 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1042 PM MST Tue Nov 30 2021

.SHORT TERM...(Tonight through Wednesday night)
Issued at 441 PM MST Tue Nov 30 2021

The ever-persistent northwesterly flow will only continue to
dominate much of the short term period. This will result in
continued dry, benign weather across eastern Utah and western
Colorado. Daytime highs this afternoon have been trending a couple
to several degrees cooler than this time yesterday in the wake of
the weak, progressive shortwave that moved through. Unfortunately,
this has not been the case across our far southern zones with
current readings sitting 3 to 6 degrees warmer than yesterday.
Even with the introduction of slightly cooler temperatures up
north, highs will still exceed the climatological norm for late
November by 10 to 20 degrees. In fact, four of our COOP sites
reported record high temperatures on Monday and that could once
again be the case today for a couple of sites. Even with the
mostly clear skies tonight, overnight lows will also trend on the
mild side and sit several degrees above normal.

On Wednesday, the area of high pressure over the Great Basin will
shift slightly east in response to the progression of a weak
Pacific trough inland over the northwestern CONUS. For us, though,
Wednesday's weather will be a rinse and repeat of today with
continued seasonably warm temperatures and mostly sunny skies with
quiet, uneventful conditions persisting Wednesday night.

.LONG TERM...(Thursday through Tuesday)
Issued at 441 PM MST Tue Nov 30 2021

An elongated lobe of high pressure will sustain its position aloft
through Thursday. However, a series of disturbances tracking
across the Canadian provinces will finally suppress the amplitude
of ridging overhead and force the packed height contours just
north of the CWA to turn zonal. This will maintain consistent
weather through the end of the week, with little fluctuation in
high/low temperatures. As a result, high temperatures will be
flirting with record high values through the first few days of
December.

Meanwhile, the first of two closed lows that have been meandering
around the SoCal coast is expected to move inland by Friday. The
initial system doesn't appear to impact the weather across the
Western Slope much, and will traverse the Desert Southwest to our
south. However, deterministic guidance favors the second closed
low to stir things up over the southwest CONUS. Though minor
discrepancies do persist, the 12Z ECMWF and GFS both draw the
second low inland by Sunday, and transitioning into an open wave
as it's absorbed with a trough deepening on the lee side of the
Northern Rockies. The adjoined, and now, positively tilted trough
would shift winds back from the northwest over the CWA, allowing a
plume of Pacific moisture to nudge closer to the area. We're not
expecting much in terms of precip just yet, but this does place
the region downstream of another potential atmospheric river
slamming into PacNW Sunday night. The Cascades and northern
Rockies will get their fair share of moisture from said system,
and the Colorado Rockies will have to tap into whatever's left
thereafter. Regardless, this still looks to be the next best
chance for any appreciable precipitation for the region.
Fluctuations between model runs still leave a high level of
uncertainty in timing/quantity of QPF, though Monday night into
Tuesday continue to be the more favorable timeframe. In addition
to moisture, a shortwave trough diving south of the Four Corners
would bring a dip to these unseasonably warm temperatures...Keep
those fingers crossed, snow lovers!

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1042 PM MST Tue Nov 30 2021

Light winds and scattered high clouds with VFR conditions will
persist for the next 24 hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...MMS
LONG TERM...ERW
AVIATION...TGJT
Hazardous weather outlook, Nov 30, 2:58 AM MST, 21 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
258 AM MST Tue Nov 30 2021

COZ001>014-017>023-UTZ022>025-027>029-011000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
258 AM MST Tue Nov 30 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Southeast Utah

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December as extreme (D3) drought conditions persisted across the entirety of the zone.

Drought, La Sal & Abajo Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the zone through the month of December. The extreme (D3) drought continued over all but the far eastern portion of the zone where severe (D2) conditions remained.

Drought, Canyonlands / Natural Bridges

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of December as extreme (D3) drought conditions persisted across the entirety of the zone.

Drought, Grand Flat and Arches

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The status of the drought improved across portions of the zone through the month of December. The extreme (D3) drought across the far western portion of the zone improved to the severe (D2) category. Meanwhile, the severe drought persisted across the central areas as the moderate (D1) drought continued across the far eastern portion of the zone.

Drought, Tavaputs Plateau

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The status of the drought improved across portions of the zone through the month of December. The extreme (D3) drought over the western half of the zone improved to the severe (D2) category. Meanwhile, the severe drought continued elsewhere.

Drought, Eastern Uinta Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The status of the drought improved across some of the zone through the month of December. The extreme (D3) drought across the western half of the zone improved to the severe (D2) category. Elsewhere, the severe (D2) drought continued through the end of the month.

Drought, Eastern Uinta Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

The status of the drought improved across the majority of the zone through the month of December. The extreme (D3) drought across all but the far northwest corner of the zone improved to the severe (D2) category. The severe drought over the far northwest corner remained unchanged through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992554, 992555, 992556, 992557, 992558, 992559, 992560.